Florida, 2009

Damaging Wind in Florida, August 5, 2009

August 5, 2009 · NWS KEY · 1 event in 1 county or zone

A thunderstorm which produced gale force wind gusts across Key West Harbor produced isolated minor wind damage along the north shore of Key West.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A thunderstorm which produced gale force wind gusts across Key West Harbor produced isolated minor wind damage along the north shore of Key West.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Aug 5, 1:55 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 5, 1:55 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
255 PM EDT WED AUG 5 2009

.DISCUSSION...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS BLOSSOMED OUT IN THE
STRAITS EARLIER THIS MORNING...AND JUST AS QUICKLY WANED. POCKETS OF
SHOWERS WITH EMBEDDED THUNDERSTORMS HAVE SINCE FAVORED THE GULF SIDE
OF THE ISLAND CHAIN...AND THE GULF WATERS WELL OFFSHORE FROM
MAINLAND MONROE COUNTY. RECENTLY...MORE ISOLATED SHOWERS HAVE
REGENERATED IN THE ATLANTIC WATERS ADJACENT TO THE MIDDLE AND UPPER
KEYS. SURFACE ANALYSIS SHOWS A WEAK WAVE HAS SHIFTED TO THE WEST OF
THE SERVICE AREA. WINDS ARE GENTLE TO MODERATE OUT OF THE
EAST/SOUTHEAST ACROSS THE SERVICE AREA...AND VISIBLE SATELLITE
IMAGES SHOW PARTLY CLOUDY SKIES TO THE SOUTH AND MORE CONGESTED
POCKET TO THE NORTH AND NORTHWEST OF THE KEYS.

THE LATEST RUNS OF ALL MODELS HAVE NOT AGREED WELL WITH PREVIOUS
RUNS AS FAR AS THE SHORT RANGE IMPACTS FOR THE KEYS AND SURROUNDING
WATERS ARE CONCERNED. PREVIOUSLY...A SIGNIFICANT POCKET OF MOISTURE
WAS EXPECTED TO RIDE A WAVE THROUGH THE IMMEDIATE AREA FROM LATE
THIS EVENING THROUGH THE FIRST HALF OF THURSDAY. LATEST MODELS ALL
ARE SHEARING OUT THE HIGHER MOISTURE FIELDS...WHICH AGREES RATHER
NICELY WITH THE LATEST CIMSS PWAT DEPICTIONS. AND...THE WAVE
CURRENTLY IN THE N/CENTRAL PORTION OF THE CARIBBEAN LOSES MUCH OF
ITS NORTHERN INFLUENCE AS IT PUSHES WESTWARD OVERNIGHT. ALTHOUGH WE
REMAIN RELATIVELY MOIST...ALL SHORT RANGE NUMERICAL MOS GUIDANCE HAS
DROPPED OFF POPS TONIGHT. THERE WILL PROBABLY BE A LOW LEVEL WIND
SPEED SURGE TO CONTEND WITH FROM THE EAST TONIGHT...SO WILL NOT DROP
OFF OUR POPS SIGNIFICANTLY FOR THE FIRST PERIOD. WILL MAINTAIN A 40
POP TONIGHT AND THEN TAPER THAT DOWN TOMORROW AS DRIER AIR BEGINS TO
FILTER IN AND WINDS SETTLE BACK DOWN FROM THE EXPECTED OVERNIGHT
SURGE. THESE UPDATED GRIDDED POPS ARE MORE IN LINE WITH THE LATEST
GFS MOS NUMBERS. THE NAM ON THE OTHER HAND IS SIGNIFICANTLY CUTTING
BACK ITS NUMBERS TONIGHT AND THEN BRINGING ACROSS LIKELY NUMBERS
AGAIN BY TOMORROW. IT IS HARD TO ACCEPT THESE NUMBERS AT THIS TIME
SINCE IT IS NOT INITIALIZING THE IMMEDIATE AREA VERY WELL WHEN
COMPARED TO ANALYSIS.

WILL CUT OUR POPS BACK TO SLIGHT CHANCE FROM THURSDAY NIGHT THROUGH
FRIDAY NIGHT AS MID TO UPPER LEVEL HEIGHTS RISE JUST TO OUR
NORTH...AND A POCKET OF DRIER AIR GLIDES IN ON WEAKENING AND DEEP
E/SE FLOW THROUGH THE MIDDLE LEVELS OF THE TROPOSPHERE. ANOTHER WEAK
WAVE IS SHOWN BY THE GFS TO MOVE THROUGH OUR AREA ON SATURDAY WITH
PWATS ANYWHERE BETWEEN 1.9 TO 2.1 INCHES TRAILING IT ALL THE WAY
THROUGH SUNDAY. SINCE THIS HAS BEEN SHOWN OVER THE LAST FEW
RUNS...WILL NOT DROP THE 30 POPS. BUT AS SIGNIFICANTLY DRIER AIR IS
EXPECTED IN ITS WAKE...WILL CUT BACK THE POPS FOR EARLY NEXT WEEK
DOWN TO A SLIGHT CHANCE ALL AREA. WILL HOLD ON TO THOSE NUMBERS
THROUGH THE DURATION OF THE FORECAST EVEN THOUGH THERE MAY BE SOME
LOW AMPLITUDE UNDULATIONS IN THE LOWER TO MID LEVEL STEERING FLOW
AND MINOR PEAKS IN LULLS IN COLUMN MOISTURE.

&&

.MARINE...
BOATERS CAN EXPECT AN EASTERLY WIND SURGE THROUGH THE OVERNIGHT
PERIOD WHICH SHOULD SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS ALL WATERS. EXPECT WINDS TO SETTLE INTO A 10 TO 15 KNOT RANGE
ON THURSDAY ACROSS THE OPEN ATLANTIC WATERS OUT OF THE
EAST/SOUTHEAST...AND SLIGHTLY LESS OTHER WATERS. ANOTHER WIND SURGE
IS LIKELY TO FOLLOW THE NEXT WAVE LATE SATURDAY/EARLY SUNDAY...BUT
NO CAUTIONARY HEADLINES ARE EXPECTED DURING ANY PORTION OF THE
MARINE FORECAST.

&&

.AVIATION...
RELATIVELY WET PATTERN WILL REMAIN IN PLACE ACROSS THE KEYS THIS
EVENING AND OVERNIGHT. THERE WILL BE A CHANCE OF PASSING SHOWERS AND
THUNDERSTORMS DELIVERING BRIEF MVFR/IFR CONDITIONS TO THE ISLAND
TERMINALS. FOR NOW WILL EXPRESS THIS POSSIBILITY WITH VICINITY
SHOWERS. SURFACE WINDS WILL START OUT LIGHT OUT OF THE
SOUTHEAST...AND ARE EXPECTED TO PICK UP TO AROUND 10 KNOTS AND GUSTY
LATE THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST   81  90  81  91 / 40 30 20 20
MARATHON   81  91  81  92 / 40 30 20 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.

&&

PUBLIC/MARINE.........04
AVIATION/NOWCASTS.....11
DATA COLLECTION.......PARKE

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Aug 5, 4:57 AM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
557 AM EDT WED AUG 5 2009

FLZ076>078-GMZ031>033-052>054-072>075-061000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
557 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED FAST-MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT. THE PRIMARY HAZARDS WILL BE LOCALLY STRONG AND GUSTY
WINDS IN EXCESS OF 30 KNOTS...ALONG WITH CLOUD TO SURFACE LIGHTNING
STRIKES FROM THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. THE PRIMARY
HAZARDS WILL BE LOCALLY STRONG AND GUSTY WINDS IN EXCESS OF 30
KNOTS...AND CLOUD TO SURFACE LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Key West radar (KBYX), 4 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
August 5, 4:15 PM EST
Where
Monroe County, 2.9 mi ENE of Stock Is
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
24.582, -81.736

Tree limbs were down on a residential street in the Key Haven subdivision on Stock Island.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195655.